Drought, Apple and Lucerne Valleys
- When
- August 1, 12:00 AM PST to August 31, 11:59 PM PST
- Where
- Apple and Lucerne Valleys forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
An unseasonably strong low pressure center off the coast of Northern California produced a few light showers over the area on August 3rd and 4th. During the third week of the month, monsoonal flow produced scattered showers and thunderstorms.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
An unseasonably strong low pressure center off the coast of Northern California produced a few light showers over the area on August 3rd and 4th. During the third week of the month, monsoonal flow produced scattered showers and thunderstorms. The highest rainfall amounts for the month, mainly due to isolated thunderstorms, were under one-quarter inch. The State of Emergency for California remained in place, as well as previously enforced water restrictions for agricultural and residential areas. No water shortages have been reported. By the end of August, the entire area was classified as D2 (Severe Drought) by the Weekly U.S. Drought Monitor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 1, 12:00 AM PST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 100 AM PDT SAT AUG 1 2009 .SYNOPSIS... HIGH PRESSURE ALOFT WILL BRING SLIGHTLY WARMER WEATHER EACH DAY THROUGH MONDAY. MARINE LAYER CLOUDS WILL BURN OFF BACK TO THE COAST EACH MORNING. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... THE DEEP UPPER LOW OFF THE NORCAL COAST WILL BATTLE FOR POSITION WITH A STATIONARY UPPER HIGH OVER THE DESERT SOUTHWEST. MODEL TRENDS INDICATE THE UPPER HIGH IS WINNING. LOW LEVEL WARMING WILL CONTINUE THROUGH MONDAY WITH INCREMENTAL TEMPERATURE INCREASES EACH DAY. VALLEYS WILL WARM AS THE MARINE LAYER SHALLOWS FROM ITS CURRENT 2000 FOOT DEPTH TO 1000 FEET BY MONDAY. WINDS ALOFT SHIFT FROM SW TO SE FOR SOME MID LEVEL CLOUDS MON AND TUE. THE ECMWF SHOWS THE UPPER RIDGE BREAKING DOWN AS THE CUTOFF LOW MOVES ACROSS NORTHERN CALIFORNIA AND OREGON FOR A GRADUAL COOLING AND A DEEPENING MARINE LAYER WED-FRI OF NEXT WEEK. THE GFS HAS A WARMER SOLUTION WITH THE RIDGE REMAINING STRONG. WILL LEAN TOWARDS ECMWF FOR NOW. && .AVIATION... 010800Z...MARINE LAYER AROUND 2K FT THIS MORNING AND ABOUT 1500 FT TONIGHT THROUGH SUNDAY MORNING. BASES AROUND 1500 FT MSL THIS MORNING AND ABOUT 1K FT SUNDAY MORNING. VSBY ABOVE 7SM WITH LOCAL 3-5SM AND ISOLATED 1-2SM INLAND THIS MORNING WITH VSBY SLIGHTLY LOWER SUNDAY MORNING. STRATUS EVAPORATING ABOUT 15-16Z INLAND TO 16-17Z AT THE COAST. STRATUS MOSTLY NEAR THE COAST AND CLEARING EARLIER SUNDAY MORNING. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC/FIRE WEATHER...MACKECHNIE AVIATION/MARINE...WHITLOW NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 445 PM PDT FRI JUL 31 2009 CAZ042-043-048-050-055>058-060>062-011200- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 445 PM PDT FRI JUL 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. MARTIN
The national radar mosaic for the moment the first event began.
11 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194640, 194641, 194642, 194643, 194644, 194645, 194646, 194647, 194648, 194649, 194650.